Florida, 2011

Damaging Winds in Florida, June 17, 2011

June 17, 2011 · NWS JAX · 6 events in 5 counties and zones

Scattered severe storms developed across a very moist and unstable air mass as the sea breezes and resultant outflow boundaries moved inland. Southwest steering flow pushed the storms offshore of the Atlantic coast in the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Scattered severe storms developed across a very moist and unstable air mass as the sea breezes and resultant outflow boundaries moved inland. Southwest steering flow pushed the storms offshore of the Atlantic coast in the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 17, 1:41 PM EST, 51 minutes earlier.

Area forecast discussion, Jun 17, 1:41 PM EST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
241 PM EDT FRI JUN 17 2011

.SHORT TERM...
TONIGHT...A SHORT WAVE TROUGH IS PROGGED TO COME THROUGH TONIGHT
WITH ANOTHER ROUND OF STRONG TO ISOLATED SEVERE CONVECTION THROUGH
MIDNIGHT-3 A.M. TONIGHT. CONVECTION IS ALREADY FIRING IN THE
SOUTHERLY FLOW JUST TO THE WEST OF THE FORECAST AREA. THE
PRODUCTION OF SMOKE FROM THE VARIOUS FIRES IS NOT AS GREAT AS IN
PREVIOUS DAYS...BUT STILL SEEING SOME PROBLEMS DOWN WIND. EXPECT
THE ATLANTIC SEA BREEZE FRONT TO BE THE MOST ACTIVE THIS EVENING
WITH CONVECTION ONLY MOVING SLOWLY INLAND FROM THE ATLANTIC COAST
IN THE FACE OF A 10-15 KNOT SOUTHWESTERLY SYNOPTIC FLOW.

SATURDAY...THE SHORT WAVE TROUGH CONTINUES TO MOVE EAST WITH THE
POTENTIAL FOR CONVECTION ASSOCIATED WITH IT FIRING IN GEORGIA
THROUGH THE DAY. OVER NORTH FLORIDA EXPECT THE CONVECTION TO BE
MOSTLY DIURNAL WITH THE WEST COAST-EAST COAST SEA BREEZE COLLISION
SOMEWHERE NEAR THE ST JOHNS RIVER TO TRAIL RIDGE.

SUNDAY...SUNDAY WE START TO BUILD IN A RIDGE BOTH AT THE SURFACE
AND ALOFT WITH SUBSIDENCE ONCE AGAIN SETTING UP. EXPECT A DRIER
DAY WITH ABOVE CLIMO POPS.

.LONG TERM...
MONDAY THROUGH FRIDAY...THE BAD NEWS IS EARLY NEXT WEEK THE RIDGE
BUILDS IN PRETTY SOLIDLY AND SETS UP RESIDENCE THROUGH THE WEEK.
LOOK FOR A LOW PROBABILITY OF PRECIPITATION AND A RETURN TO ABOVE
CLIMO TEMPERATURES. THE INTERIOR AREAS WILL LIKELY FLIRT WITH OR
EXCEED THE CENTURY MARK BY MID WEEK. AS WE APPROACH FRIDAY WE WILL
SEE THE FIRST SIGNIFICANT LONG WAVE TROUGH - FRONTAL SYSTEM MOVING
INTO THE AREA IN A WHILE.

&&

.AVIATION...
SMOKE CONTINUES TO RESTRICT VSBY AT EAST COAST TERMINALS. EXPECT
IFR TO IMPROVE TO VFR LATE AFTN. ALTHO A REPRIEVE IS ANTICIPATED
TONIGHT AS LOW LEVEL WINDS SHIFT TO SSW...WILL KEEP MVFR AS ENUF
RESIDUAL SMOKE WILL COMBINE WITH PATCHY FOG. WINDS SHIFT BACK TO
WLY SATURDAY MORN AND COULD SEE RETURN OF SMOKE...BUT FOR NOW WILL
GO WITH MVFR VSBY AT SSI AND VFR ELSEWHERE.

&&

.MARINE...NO HEADLINES EXPECTED THROUGH SATURDAY NIGHT ALTHO
NOCTURNAL SURGES MAY BUMP WINDS INTO SCEC CATEGORY SUBSEQUENT
NIGHTS. SEAS WILL BE MAINLY 2-3 FT.

&&

.FIRE WEATHER...RH VALUES ARE FORECAST TO BE ABOVE 35 PERCENT INTO
THE MIDDLE OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  71  95  72  97 /  30  40  20  20
SSI  76  91  76  94 /  30  30  20  10
JAX  71  95  71  96 /  30  20  10  10
SGJ  75  91  74  92 /  20  20  20  10
GNV  71  94  72  95 /  20  20  10  10
OCF  71  94  71  95 /  10  20  10  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

SANDRIK/TRABERT/KEEGAN
Hazardous weather outlook, Jun 17, 3:30 AM EST, 11 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
430 AM EDT FRI JUN 17 2011

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-181030-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
430 AM EDT FRI JUN 17 2011

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...ISOLATED STRONG TO SEVERE STORMS POSSIBLE THIS AFTERNOON AND
EVENING...
...SMOKE FROM WILDFIRES WILL CONTINUE TO IMPACT PORTIONS OF
NORTHEAST FLORIDA AND SOUTHEAST GEORGIA...
...HEAT INDICES FROM 100 TO 105 THIS AFTERNOON...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AS
THE SEABREEZES COLLIDE INLAND...EAST OF HIGHWAY 301. ISOLATED STORMS
WILL BE STRONG TO SEVERE WITH STRONG GUSTY WINDS...HAIL...AND
FREQUENT LIGHTNING STRIKES. ISOLATED RAINFALL AMOUNTS OF 1 TO 2
INCHES ARE POSSIBLE.

SMOKE FROM SEVERAL WILDFIRES IN SOUTHEAST GEORGIA AND NORTHEAST
FLORIDA WILL AFFECT AREAS GENERALLY NEAR AND NORTHEAST OF THE
WILDFIRES TODAY. RESIDENTS WITH RESPIRATORY PROBLEMS SHOULD CONSIDER
STAYING INDOORS AS MUCH AS POSSIBLE. VISIBILITIES WILL BE REDUCED TO
A MILE OR LESS IN FOG AND SMOKE EARLY THIS MORNING. THIS MAY CREATE
HAZARDOUS DRIVING CONDITIONS.

HOT TEMPERATURES AND HIGH HUMIDITIES WILL LEAD TO HEAT INDEX
READINGS OF 100 TO 105 ACROSS THE AREA THIS AFTERNOON. PEOPLE SHOULD
DRINK PLENTY OF FLUIDS IF WORKING OR PLAYING OUTSIDE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND
EVENING. A FEW PULSE STRONG TO SEVERE STORMS ARE POSSIBLE EACH DAY
WHICH COULD PRODUCE WET DOWNBURSTS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

MZ

In the hours before

Special weather statement, Jun 17, 11:20 AM EST, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1220 PM EDT FRI JUN 17 2011

AMZ450-470-GAZ150-152>154-164>166-172015-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT TO 20 NM-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-GLYNN (COASTAL)-
GLYNN (INLAND)-WARE-
1220 PM EDT FRI JUN 17 2011

...SMOKE REDUCING THE VISIBILITY ALONG AREA ROADWAYS AND WATERWAYS...

SMOKE FROM THE WILDFIRES IN SOUTHEAST GEORGIA IS GENERALLY MOVING
EAST WITH POOR VISIBILITY ON ROADWAYS LIKELY. THE SMOKE MAY BE PATCHY
IN SOME AREAS WITH RAPID CHANGES IN VISIBILITY POSSIBLE...THIS
IS ESPECIALLY ON HIGH SPEED ROADWAYS SUCH AS INTERSTATE 95 AND U.S.
HIGHWAYS 1 AND 301. USE CAUTION WHEN DRIVING ACROSS SOUTHEAST GEORGIA
THIS MORNING.

PEOPLE SHOULD LIMIT THEIR EXPOSURE TO THE SMOKE...ESPECIALLY
THOSE WITH RESPIRATORY AILMENTS...THE ELDERLY...AND THE VERY
YOUNG.

AMZ452-472-FLZ024-025-172015-
DUVAL-FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT TO 20 NM-NASSAU-
1220 PM EDT FRI JUN 17 2011

...DENSE SMOKE LIKELY TO RETURN TO JACKSONVILLE METRO AREA THIS
AFTERNOON...

WINDS IN THE LOWER LEVELS OF THE ATMOSPHERE ARE FORECAST TO SHIFT TO
A WEST-NORTHWESTERLY DIRECTION THIS AFTERNOON AND SATELLITE IMAGERY
IS INDICATING DENSE SMOKE OUTPUT CONTINUES FROM THE SOUTHEAST GEORGIA
FIRES THIS AFTERNOON. GIVEN THE AMOUNT OF SMOKE BEING PRODUCED
AND THE WIND DIRECTION IT IS POSSIBLE THAT LOCALLY DENSE SMOKE WILL
RETURN TO THE JACKSONVILLE METRO AREA THIS AFTERNOON AND EVENING. THE
THICKEST SMOKE IS EXPECTED TO BE OVER NASSAU COUNTY AND THE
NORTHSIDE...HOVEVER...VISIBILITIES MAY BE BELOW 1 MILE AT TIMES IN
ALL AREAS THIS AFTERNOON.

THE SMOKE MAY BE PATCHY IN SOME AREAS WITH RAPID CHANGES IN
VISIBILITY POSSIBLE...THIS IS ESPECIALLY ON HIGH SPEED ROADWAYS SUCH
AS INTERSTATES 95 AND 10 AND HIGHWAY 9A.

SANDRIK
Special weather statement, Jun 17, 1:51 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
251 PM EDT FRI JUN 17 2011

GAZ150-164-171930-
CHARLTON-WARE-
251 PM EDT FRI JUN 17 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
WARE AND CENTRAL CHARLTON COUNTIES FOR STRONG WINDS AND EXCESSIVE
LIGHTNING VALID UNTIL 330 PM EDT...

AT 252 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES EAST OF STEPHEN FOSTER STATE
PARK...MOVING EAST AT 5 MPH. THIS STRONG THUNDERSTORM WILL ALSO
AFFECT AREAS AROUND STEPHEN FOSTER STATE PARK THROUGH 330 PM EDT.
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3099 8211 3073 8205 3075 8235 3092 8235
TIME...MOT...LOC 1852Z 259DEG 5KT 3082 8229

TRABERT
Special weather statement, Jun 17, 2:00 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
300 PM EDT FRI JUN 17 2011

FLZ033-171930-
ST. JOHNS-
300 PM EDT FRI JUN 17 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
ST. JOHNS COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL
330 PM EDT...

AT 300 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTHEAST OF ELKTON...OR 7 MILES
EAST OF HASTINGS...MOVING NORTHEAST AT 10 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND SPUDS...ELKTON...DUPONT
CENTER...SAINT AUGUSTINE SOUTH...SAINT AUGUSTINE SHORES...SAINT
AUGUSTINE BEACH...SAINT AUGUSTINE...CRESCENT BEACH...BUTLER BEACH AND
ANASTASIA THROUGH 330 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2962 8141 2963 8142 2977 8153 2993 8129
      2991 8127 2988 8126 2980 8125 2971 8122
TIME...MOT...LOC 1900Z 238DEG 10KT 2974 8138

TRABERT
Special weather statement, Jun 17, 2:29 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
329 PM EDT FRI JUN 17 2011

GAZ150-164-172015-
CHARLTON-WARE-
329 PM EDT FRI JUN 17 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL WARE
AND WESTERN CHARLTON COUNTIES FOR STRONG WINDS AND EXCESSIVE
LIGHTNING VALID UNTIL 415 PM EDT...

AT 329 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES SOUTHEAST OF STEPHEN FOSTER
STATE PARK...STATIONARY. THIS STRONG THUNDERSTORM WILL ALSO AFFECT
AREAS AROUND STEPHEN FOSTER STATE PARK THROUGH 415 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3092 8227 3076 8211 3063 8235 3081 8244
      3082 8244 3083 8245
TIME...MOT...LOC 1929Z 329DEG 0KT 3080 8231

TRABERT

The radar

The Jacksonville radar (KJAX), 104 km away, was scanning. The volume nearest the first event began at 19:30 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Alachua

When
June 17, 2:32 PM EST
Where
Alachua County, 0.69 mi N of Air Base
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
29.690, -82.280

Thunderstorm Wind, St. Johns

When
June 17, 2:45 PM EST
Where
St. Johns County, 0.91 mi NE of St Augustine
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
29.890, -81.310

The St. Augustine AWOS measured a wind gust to 61 mph.

Thunderstorm Wind, St. Johns

When
June 17, 2:45 PM EST
Where
St. Johns County, 0.69 mi S of Moultrie Jct
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
29.870, -81.330

Florida Power and Light reported trees and power lines down in St. Augustine.

Thunderstorm Wind, Bradford

When
June 17, 4:00 PM EST
Where
Bradford County, 1.38 mi ESE of Theressa
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
29.820, -82.050

Trees were blown down along Ottoman Road in Keystone Heights. The time was based on radar imagery.

Thunderstorm Wind, Clay

When
June 17, 4:06 PM EST
Where
Clay County, 2.16 mi NNE of Middleburg
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
30.100, -81.860

Trees were reported blown down along Long Bay Road in Middleburg. The time was based on radar imagery.

Thunderstorm Wind, Putnam

When
June 17, 4:20 PM EST
Where
Putnam County, 0.6 mi W of Satsuma
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
29.550, -81.660

Trees were blown down near in the intersection of County Road 309 and U.S. Highway 17 in Satsuma.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 308502, 308505, 308512, 308507, 308511, 308509.